California, 2011

Flash Flood and Wildfire in California, September 13 to 16, 2011

September 13 to 16, 2011 · NWS VEF · 3 events in 2 counties and zones

A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 13, 2:45 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 13, 2:45 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 AM PDT TUE SEP 13 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA THEN INTO ARIZONA THROUGH THE MIDDLE
OF THE WEEK LEADING TO A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH SOME STORMS PERSISTING OVERNIGHT.
HEAVY RAIN AND HAIL WILL OCCUR WITH STRONGER THUNDERSTORMS. A DRIER
SOUTHWEST FLOW WILL DEVELOP OVER THE REGION GOING INTO THE WEEKEND
WITH TEMPERATURES REMAINING A LITTLE BELOW NORMAL.
&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...STORMS DIMINISHED SOME
LATE IN THE EVENING BUT SINCE MIDNIGHT AREAL EXTENT OF THUNDERSTORMS
HAS INCREASED IN CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTY.
BRIEF HEAVY RAIN IS THE ISSUE WITH STORMS AS A FEW OF THE CLARK
COUNTY AND MOHAVE COUNTY ALERT STATIONS HAVE RECORDED ABOUT A THIRD
OF AN INCH OF RAINFALL OVER A 20 MINUTE PERIOD.

UPPER LOW JUST OFF THE SOUTHERN CALIFORNIA COAST THIS MORNING IS
PROGGED BY THE MODELS TO SHIFT INLAND AND BE OVER THE MOJAVE DESERT
BY LATE THIS EVENING. UPPER LOW HAS ITS SIGHTS ON THE SOUTHERN HALF
OF THE FORECAST AREA WITH NEAR STORM ENVIRONMENT THAT PRODUCED LARGE
HAIL SUNDAY AND MONDAY...TRANSITIONING INTO HEAVY RAIN MAKERS TODAY.
POSITIVE VORTICITY ADVECTION...WELL ABOVE NORMAL PRECIPITABLE WATER
VALUES AND IF MODEL PROGGED LIFTED INDICES/CAPE VALUES ARE REALIZED
IT WILL CONTINUE TO BE QUITE ACTIVE IN CLARK...SAN BERNARDINO AND
MOHAVE COUNTIES. THE POTENTIAL OF CELLS TRAINING LEADS TO A HIGHER
POTENTIAL OF FLASH FLOODING AS WELL SO DECIDED TO ISSUE A FLASH
FLOOD WATCH WHICH WILL RUN THROUGH MIDNIGHT FOR PORTIONS CLARK...SAN
BERNARDINO AND MOHAVE COUNTIES.

LITTLE CHANGE WAS DONE TO THE WEDNESDAY AND THURSDAY PERIODS AS LOW
EVER SO SLOWLY MOVES INTO ARIZONA.

.LONG TERM...MODELS REMAIN IN SO-SO AGREEMENT THROUGH THE MIDDLE OF
NEXT WEEK. A WEAK MID-LEVEL RIDGE IS EXPECTED TO GET PUSHED EAST OF
NEVADA ON FRIDAY BY A TROUGH IN THE MID AND UPPER LEVELS THAT SWINGS
INTO THE WEST COAST. BOTH THE GFS AND ECMWF SHOW 700-500 MB LAYER
RELATIVE HUMIDITY VALUES OF AT LEAST 60 PERCENT ACROSS MOST OF OUR
AREA AND KEEP SOME MARGINAL INSTABILITY OVER PORTIONS OF THE AREA
MAINLY BEING MOHAVE...CLARK AND LINCOLN COUNTIES. THUS...BATCHES OF
CLOUDS SHOULD STILL BE AROUND AND THE POSSIBILITY OF A FEW SHOWERS
AND THUNDERSTORMS WILL LINGER ON FRIDAY IN THE AFTERNOON AND EVENING
HOURS. WE KEPT IN SLIGHT CHANCE POPS OVER MOST OF MOHAVE AND EASTERN
LINCOLN COUNTIES AS WELL AS PARTS OF THE EASTERN SOUTHERN SIERRA AND
THE WHITE MOUNTAINS. THE LATEST MODELS ARE IN BETTER AGREEMENT WITH
KEEPING THIS A TROUGH RATHER THAN CLOSING OFF AN AREA OF LOW
PRESSURE AS SOME PREVIOUS RUNS SHOWED...AND THUS LEANED WITH THIS
IDEA FOR THE FORECAST. AS THE TROUGH SWINGS INLAND ON SATURDAY...THE
TROUGH SHOULD INTERACT WITH WHATEVER MOISTURE IS IN PLACE TO TRIGGER
A FEW SHOWERS AND THUNDERSTORMS. ONCE AGAIN THIS LOOKS TO MAINLY BE
IN MOHAVE AND EASTERN LINCOLN COUNTIES AND THE WHITE MOUNTAINS. THE
TROUGH SHOULD ENHANCE AFTERNOON AND EVENING WINDS SLIGHTLY WITH
GUSTS OF 20-30 MPH FROM THE SOUTHWEST A POSSIBILITY BOTH FRIDAY AND
SATURDAY AFTERNOONS. HIGH TEMPS ARE FORECAST TO BE A FEW DEGREES
BELOW NORMAL.

BY SUNDAY DRY NORTHWEST FLOW SHOULD TAKE OVER BEHIND THE TROUGH
THOUGH SOME HIGH LEVEL CLOUDS LOOK TO BE AROUND. THE ECMWF AND THE
GFS OPERATIONAL RUNS AND ENSEMBLES AGREE TO BUILDING IN AN MID AND
UPPER LEVEL RIDGE INTO SOCAL BY NEXT TUESDAY AND WEDNESDAY. THIS
SHOULD LEAD TOWARDS A WARMING TREND WITH RISING HEIGHTS. 500 MB
HEIGHTS ARE SHOWN TO BE NEAR 590 DM...SO IF THIS VERIFIES WE SHOULD
EASILY SEE ABOVE NORMAL HIGH TEMPERATURES BY THE MIDDLE OF NEXT
WEEK. THE LAST TRIPLE DIGITS OF 2011 MAY BE IN STORE FOR LAS VEGAS
IN THIS TIME PERIOD.
&&

.AVIATION...FOR MCCARRAN...A MOIST AND UNSTABLE ATMOSPHERE WILL KEEP
SHRA AND TSRA AROUND THROUGH TONIGHT IN AND AROUND THE LAS VEGAS
VALLEY. THE MOST LIKELY PERIOD FOR ACTIVITY SHOULD BE AFTER 17Z
TUESDAY AND THIS IS WHEN THE COVERAGE OF SHRA/TSRA IN AND AROUND THE
VALLEY AND IN THE APPROACH CORRIDORS SHOULD INCREASE. THUS WITH THE
POSSIBILITY OF SHRA/TSRA AROUND AT ANYTIME AND THE CHALLENGE OF
TIMING INDIVIDUAL ROUNDS OF ACTIVITY WILL KEEP THE TAF KIND OF
GENERIC IN LATER PERIODS AND TIME LIKELY WITH AMENDMENTS WHAT GOES
ON IN THE EARLIER PERIODS OF THE TAF WHERE CONFIDENCE WILL BE
GREATER ON WHAT TAKES PLACE. THE MAIN THREATS IN AND NEAR SHRA/TSRA
WILL BE GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY. OTHERWISE
WINDS WILL FAVOR DIURNAL DIRECTIONAL TRENDS WITH MAINLY BKN CLOUDS
AOA 8K-12K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA WILL CONTINUE THROUGH TONIGHT ACROSS THE
AREA. THE GREATEST COVERAGE OF ACTIVITY AND THUS CHANCES OF IT WILL
BE OVER MOHAVE...CLARK...AND EASTERN SAN BERNARDINO COUNTIES. THE
MAIN THREATS IN AND NEAR SHRA/TSRA WILL BE GUSTY AND ERRATIC WINDS
AND REDUCED CIGS AND VSBY. OTHERWISE WINDS WILL FAVOR TYPICAL
DIURNAL DIRECTIONS WITH MAINLY BKN CLOUDS AOA 8K-12K FEET. THE
COVERAGE OF STORMS SHOULD BE GREATEST BETWEEN 17Z TUESDAY AND 06Z
WEDNESDAY. CONFIDENCE IN THE TAFS WITH RESPECT TO SHRA/TSRA IS
GREATEST IN EARLIEST PERIODS AND REDUCED IN LATER.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ020>022.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ002-003-036.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ524>527.
&&

PIERCE/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 13, 3:23 AM PST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 AM PDT TUE SEP 13 2011

AZZ002-003-036-CAZ524>527-NVZ020>022-140700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
423 AM PDT TUE SEP 13 2011 /423 AM MST TUE SEP 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF
NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA...INCLUDING
THE FOLLOWING AREAS...IN NORTHWEST ARIZONA...LAKE HAVASU AND FORT
MOHAVE... LAKE MEAD NATIONAL RECREATION AREA AND NORTHWEST
DESERTS. IN CALIFORNIA...CADIZ BASIN...EASTERN MOJAVE
DESERT...MORONGO BASIN AND SAN BERNARDINO COUNTY-UPPER COLORADO
RIVER VALLEY. IN SOUTHERN NEVADA...LAKE MEAD NATIONAL RECREATION
AREA...LAS VEGAS VALLEY AND SOUTHERN CLARK COUNTY.

CONDITIONS COULD BE FAVORABLE FOR TRAINING OF THUNDERSTORMS OVER
THE SAME AREA WHICH COULD PRODUCE RAINFALL RATES BETWEEN 1 AND 2
INCHES AN HOUR.

AVOID AREAS ALREADY FLOODED ESPECIALLY IF THE WATER IS FLOWING
FAST. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS OR NORMALLY DRY
WASHES. TURN AROUND DON'T DROWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. BRIEF HEAVY RAIN AND SMALL
HAIL WILL CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519>523-NVZ014>019-140700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
423 AM PDT TUE SEP 13 2011 /423 AM MST TUE SEP 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY
AND TONIGHT. BRIEF HEAVY RAIN AND SMALL HAIL WILL OCCUR WITH THE
STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. BRIEF HEAVY RAIN AND SMALL
HAIL WILL CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 13, 3:06 AM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 AM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             HUALAPAI MOUNTAIN       35.10N 113.89W
09/13/2011  E0.50 INCH       MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED HAIL UP TO DIME SIZE ON HUALAPAI
            MOUNTAIN.

0215 AM     LIGHTNING        KINGMAN                 35.21N 114.03W
09/13/2011                   MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED LIGHTNING STRUCK A HOUSE AND SET IT ON
            FIRE IN KINGMAN.

0311 AM     TSTM WND GST     NORTH LAS VEGAS AP      36.21N 115.20W
09/13/2011  M52.00 MPH       CLARK              NV   ASOS

0316 AM     HAIL             3 W NORTH LAS VEGAS     36.27N 115.20W
09/13/2011  E0.50 INCH       CLARK              NV   NWS EMPLOYEE

            AN OFF DUTY NWS EMPLOYEE REPORTED HAIL UP TO A HALF INCH
            IN DIAMETER.

0332 AM     HEAVY RAIN       NORTH LAS VEGAS AP      36.21N 115.20W
09/13/2011  M0.52 INCH       CLARK              NV   ASOS

            THE ASOS AT THE NORTH LAS VEGAS AIRPORT MEASURED 0.52
            INCH FROM A THUNDERSTORM IN 22 MINUTES. 0.26 INCH FELL IN
            JUST 5 MINUTES.

&&

STACHELSKI
Local storm report, Sep 13, 4:29 AM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HEAVY RAIN       SE TOPOCK               34.72N 114.47W
09/13/2011  M1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            ONE INCH RECEIVED IN 30 TO 45 MINUTES.

&&

DMAKER
Local storm report, Sep 13, 5:41 AM PST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
641 AM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     FLASH FLOOD      4 NNW TOPOCK            34.77N 114.50W
09/13/2011                   MOHAVE             AZ   TRAINED SPOTTER

            0.90 INCH OF RAIN IN AN HOUR OR LESS. MUD SLID OVER SOME
            ROADS. THE EVENT TIME IS ESTIMATED.

&&

MORGAN
Local storm report, Sep 13, 7:34 AM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
834 AM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      5 E DOWNTOWN LAS VEGAS  36.17N 115.06W
09/13/2011                   CLARK              NV   TRAINED SPOTTER

            A WEATHER SPOTTER REPORTED THAT 12 TO 14 INCHES OF WATER
            WAS FLOWING ACROSS THE INTERSECTION OF NELLIS BOULEVARD
            AND STEWART AVENUE. BOTH ROADS WERE COVERED WITH WATER A
            QUARTER-MILE IN EACH DIRECTION.

0804 AM     FLASH FLOOD      1 SE EAST LAS VEGAS     36.08N 115.03W
09/13/2011                   CLARK              NV   PUBLIC

            WATER WAS REPORTED FLOWING ACROSS THE INTERSECTION OF
            BOULDER HIGHWAY AND RUSSEL ROAD AND SPILLING OVER INTO A
            NEARBY FLOOD CHANNEL.

0809 AM     FLASH FLOOD      4 NE DOWNTOWN LAS VEGAS 36.22N 115.09W
09/13/2011                   CLARK              NV   FIRE DEPT/RESCUE

            A SWIFT WATER RESCUE WAS REPORTED BY THE CLARK COUNTY
            FIRE DEPARTMENT AT THE INTERSECTION OF CHEYENNE AVENUE
            AND LAS VEGAS BOULEVARD.

&&

JA

The radar

The Santa Ana Mts radar (KSOX), 139 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood, 1 wildfire. Local standard time, as filed.

Lightning, San Bernardino

When
September 13, 8:00 AM PST
Where
San Bernardino County, 4.08 mi ESE of Joshua Tree Arpt
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.135, -116.181

Lightning struck a power line at Highway 62 and Dorth Place.

Flash Flood, San Bernardino

When
September 13, 8:35 AM PST to 10:00 AM PST
Where
San Bernardino County, 2.86 mi S of Bush to 2.08 mi SE of Bush
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.109, -115.696

A big rig got stuck in mud on Highway 62 at Ironage Road, closing the highway.

Wildfire, Owens Valley

When
September 13, 12:30 PM PST to September 16, 6:00 AM PST
Where
Owens Valley forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper

The John Fire burned 5,353 acres, but no structures. Two firefighters were injured during the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334121, 334122, 344570.